Do your patients suffer from excessive yawning?
Article first published online: 14 DEC 2006
Acta Psychiatrica Scandinavica
Volume 115, Issue 1, pages 80–81, January 2007
How to Cite
Gutiérrez-Álvarez, Á. M. (2007), Do your patients suffer from excessive yawning?. Acta Psychiatrica Scandinavica, 115: 80–81. doi: 10.1111/j.1600-0447.2006.00856.x
- Issue published online: 14 DEC 2006
- Article first published online: 14 DEC 2006
- Accepted for publication May 11, 2006
- case reports;
- drug effects;
Objective: Yawning has been described in relation to drugs such as serotonin reuptake inhibitors, levodopa, dopamine agonists, MAO B inhibitor, morphine, methadone, buprenorphine, dextromethorphan, benzodiazepine, lidocaine, and flecaine. This is a report of two patients, on long-term escitalopram therapy (more than 8 weeks) with stable dosing, who presented excessive yawning. Escitalopram is widely used in major depressive disorder and generalized anxiety disorder.
Method: A clinical description of two cases.
Results: Two females (62 and 59 years old, respectively) developed excessive daytime yawning. It was not associated with sedation or a feeling of needing sleep. The dosage was reduced and yawning disappeared some hours later. The patients’ depression did not recur.
Conclusion: Yawning has been described in relation to different selective serotonin reuptake inhibitors and remitted following their discontinuation; it is interesting that the reported yawning in these two cases disappeared with the reduction of dosage, rather than the interruption of treatment.